MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON ASPHERIC UV ABSORBING IOL WITH AUTONOME DELIVERY SYSTEM; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. CLAREON ASPHERIC UV ABSORBING IOL WITH AUTONOME DELIVERY SYSTEM; INTRAOCULAR LENS
Model Number CCA0T0
Medical Device Problem Codes Material Deformation (2976); Scratched Material (3020); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Visual Impairment (2138); Insufficient Information (4580)
Date of Event 11/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A product was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A non healthcare professional reported that, after intraocular lens implantation surgery, there was an issue with the implanted lens.The surgeon has planned to explant the lens.Additional information has been received stating that, the day after the surgery it was noted that the lens had 15-20 glistening/"scuff" marks that appeared to be on the front surface of the lens distributed diffusely over the surface.These were not noted on the day of surgery and seemed to appear over night and have not resolved.The surgeon was using non company viscoelastic as a trial.The surgeon also stated that the patient had vision complaints that may or may not be as a result of the lens.The surgeon said the patient prognosis will be good and he was unclear if an explant was necessary at this moment.
 
Additional Manufacturer Narrative
Additional information provided in h.3., h.6.And h.11.The product was not returned for analysis.Only photos were returned.The reported complaint was observed on the returned photos.Nine images of a dilated eye were provided under varying lighting, focus and magnification.It was reported that, day after surgery it was noted that the lens had 15-20 glistening/scuff marks that appeared to be on the front surface of the lens distributed diffusely over the surface.These were not noted the day of surgery and seemed to appear over night.In several of the images, diffuse white opacifications can be seen as reported.Although it is not possible to definitively determine the location based on the two-dimensional images, if on the surface, this would not be consistent with glistenings which occur in the bulk of the lens and typically would not manifest at one day postoperative or in the involved lens material.The report of possible scuff marks cannot be ruled out based on the resolution of the images, although if present, would have seemingly been observed during the operative procedure and was first observed at one day postoperative.Given the diffuse and somewhat fibrous appearance of the findings, an inflammatory component could be another consideration and potentially consistent with the timing of the appearance.While the source of the observations was not able to be determined based on the images, it was reported that an explant may occur.If performed and an area demonstrating the concern is preserved through the explant procedure and returned, further assessment may be performed.The root cause for the reported complaint could not be determined.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information was provided in b.2., b.5., d.6.B., d.9., h.3., h.6.And h.11.Correction information was provided in h.6.(fda product code a0415 added).The product, video and photos were returned for analysis and the reported complaint was observed.Intra ocular lens (iol) returned in specimen container immersed in solution.Both haptics are intact.The optic is scratched/marked rejectable.No glistenings observed.The returned video shows, what appears to be an implanted iol.There are light reflections and lines/marks visible over the iol optic.The origin and exact location of the observed marks/lines cannot be confirmed from the returned video.The complainant indicates the use of non company viscoelastic, which is not qualified for use with associated model, this is not a qualified company product combination.We are unable to determine the root cause for the reported complaint "pod 1, lens had 15-20 glistening/"scuff" marks, front surface".The device was not returned.Only the iol was returned.The reported "15-20 glistening/"scuff marks" were not noted the day of surgery and seemed to appear over night.Glistening would not manifest at one day postoperative or in the involved lens material.Given the diffuse and somewhat fibrous appearance of the findings, an inflammatory component could be another consideration and potentially consistent with the timing of the appearance.In regards to the reported "scuff" marks, the lens was returned scratched/marked-rejectable.Lens damage may occur: 1) due to the use of a non-qualified viscoelastic.Lens delivery performance may be negatively affected when using other non-qualified viscoelastics leading to underfill, overfill, misfolding , delivery issues and /or damage.2) if inadequate viscoelastic is placed in the device this will cause inadequate coverage of the lens fold path which may cause the lens to advance incorrectly and cause delivery issues and /or damage.3) if the operating room temperature is too high (greater than 23 degree celsius / 73 degree fahrenheit) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement and cause delivery issues and / or product damage.Any of the above listed causes alone, or in combination, may create the reported event.The customer states the use of non-qualified viscoelastic.The use of an unqualified ovd may cause damage to the lens and potential complications during the implantation process.In addition to this, all iols undergo 100 percent cosmetic inspection in accordance with approved manufacturing procedures.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information was received stating that the lens was explanted and the sample was received.
 
Additional Manufacturer Narrative
Corrected information provided in h.6.Correction: on supplemental mdr the result code c0602 should have been submitted.Additional information was provided in b.5.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information was received stating that the lens was explanted and replaced with another non-company lens.

Brand Name
CLAREON ASPHERIC UV ABSORBING IOL WITH AUTONOME DELIVERY SYSTEM
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21047304
Report Number9612169-2024-01469
Device Sequence Number11582522
Product Code HQL
UDI-Device Identifier00380652397148
UDI-Public(01)00380652397148(17)280318(11)240320(10)25811549
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCCA0T0
Device Lot Number25811549
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/06/2024
Supplement Date Received by Manufacturer02/24/2025
03/31/2025
05/09/2025
Initial Report FDA Received Date12/31/2024
Supplement Report FDA Received Date03/25/2025
04/30/2025
06/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/20/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TOTALVISC OVD LOT: 030487.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale